Omeprazole and weight gain?
Since reading Tim's book a got more interested in any possible side effects of any drugs I was taking and after a bit of research found lots of people talking about putting on weight after starting to take Omeprazole tablets. I've been taking Omeprazole for acid-reflux problems for around 5 years! This got me thinking as I did go from from around 175 pounds to my current 225 pounds around and most of that gain was around the time I started taking the pills! I have over the years wondered why I gained so much weight so quickly but had just assumed it must have been due to eating more or doing less exercise. Some people have reported dropping significant weight just by stopping taking the pill.
Now I'm very aware that I might be looking for an easy solution that doesn't really exist. If just stopping taking this pill will cause me to lose weight then that would be some kind of miracle for me! But I figure it's worth testing!
I looked up details about the ingredients of the drug and one thing they mention is that they contain Lactose, something that I've been trying to avoid on Tim's Slow Carb Diet. Maybe that alone hasn't helped with me trying to lose weight. Also the whole point of this drug, and other Protein Pump Inhibitors is to affect acid build up. That's got to have an effect on digestion surely.
Even if the drug did cause me to put on weight I don't think coming off it should suddenly make me lose weight. Any fat I've built up still needs to be worked off. But maybe stopping the drug will aid in my weight loss.
So my aim now it to improve my diet on the SCD such that I naturally don't need the drug anyway. In the meantime I think I'll have to put up with any acide for a couple of weeks and see if it help with my weight loss. Probably won't be pleasant but worth testing.
Vote for the Best Answer
I noticed the same thing and have been trying to stay off of omeprazole except on cheat days. I found a website with heartburn remedies submitted by people. Some of them fit the diet and some don't but it is worth a try to get off of a daily drug.
Yesterday was my cheat day and after a good breakfast and some sugary snacks I started to get heartburn. I read on one remedy that acidophilus pills would help but I use BioGreens from Vitamin Shoppe (similar to Athletic Greens) and that is in it. So I drank that and my heartburn did go away. So there are alternatives.
Here is the website: http://www.susangaer.com/studentprojects/heartburn.htm
I never made this connection, but it sounds possible. I take omeprazole, too, and it seems my Slow Carb results have been slower than most. Nonetheless, I've been losing about a pound a week on average, and it's been damn near painless. I'm 5' 11" and have gone from 197 to 182 so far. I assume at as you get closer to your target weight (175 for me) things tend to progress more slowly. But maybe the omeprazole is prolonging the process? I'll look into the whole intestinal flora thing. Thanks for bringing it up!
The simplest conclusion that came to my mind when I read your story was that the drug allowed you to eat more comfortably (reduced acid-reflux) and that the previous condition may have, in it's own insidious way, prevented you from gaining too much extra weight by tempering your diet. Once foods go down easier you can simply eat more.
Just one thought to consider....
Join the 4 Hour Body Superhumans!